Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 14, 2018, 1:31 PM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2018, 1:31 PM CST (19:31 UTC)
- Expired
- Feb 14, 2018, 7:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
All 23 counties
Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3347 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WWUS84 KAMA 141931 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 131 PM CST Wed Feb 14 2018 OKZ001>003-TXZ001>020-150045- /O.NEW.KAMA.FW.W.0005.180214T1931Z-180215T0100Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 131 PM CST Wed Feb 14 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA AND TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect until 7 PM CST this evening. * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Timing...Through early this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 12:02 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 14, 12:02 PM CST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1202 PM CST Wed Feb 14 2018 .AVIATION... Gusty southwest winds will decrease this evening and then they will pick up again Thursday morning. Skies are expected to remain VFR. && .PREV DISCUSSION... /Issued 548 AM CST Wed Feb 14 2018/ AVIATION... For the 12Z TAFs, southwest sfc winds will increase and become gusty once again at the terminal sites by mid to late this morning and continue through the afternoon hours before diminishing some by around sunset this evening. Extensive high level clouds along with some mid level clouds are also expected at the TAF sites during this fcst cycle. Andrade PREV DISCUSSION... /Issued 443 AM CST Wed Feb 14 2018/ DISCUSSION... Current upper level analysis reveals near stationary low spinning off the coast of southern CA while high pressure expands over the Gulf of Mexico. Southwest flow aloft continue to pull high clouds in as mid/high level moisture continues to feed in from the Baja region. Deterministic models continue to show strengthening 700-500mb flow as the sub-tropical flow merges with the flow associated with the CA upper low. The resulting mid level jet streak of 60-80 knots will advance over the Panhandles this afternoon. In response, a strong surface lee trough and eventual lee low will develop in the Raton Mesa vicinity, helping to strengthen the pressure gradient across the Panhandles. Latest guidance has slowed the onset of stronger winds aloft, and also the overall strength of the surface pressure gradient. That being said, southwest winds still look to be near the windy category today for most of the Panhandles. Also, even with the cloud cover today, model soundings suggest strong mixing this afternoon. Thus, temperatures will be approaching record values with highs in the mid to upper 70s. Fire weather will be the main concern with these conditions (see more in fire wx discussion). The CA upper low is progged to slowly advance eastward as another Pac NW trough digs south over the Great Basin. The CA low is absorbed into the broad southwest flow on Thursday and the second upper trough slows some as it's axis tilts positive extending from the northern plains through southern CA. This overall pattern maintains strong mid level southwest flow over the Panhandles through Friday morning. The combination of increasing mid level clouds and also increasing surface dew points will help keep Thursdays high temperatures a bit lower than Wednesday, with mostly 60s in the west and 70s in the east. Southwest winds will still be breezy to windy at the surface with a lee surface trough being maintained. Unfortunately, even though there will be plenty of clouds, it looks like the lack of low level forcing and drier conditions near the surface will keep precip chances very low. Guidance continues to show a surface cold front pushing through Thursday evening and overnight, and this will represent the best chance of squeezing out a rain or snow shower, but a lot of the low level moisture will have already scoured out before the fronts arrival if the latest guidance is correct. One thing we can count on is the windy conditions for several hours along and behind the front Thursday night into early Friday morning, and the colder temperatures Friday. Northwest flow aloft begins as the trough axis finally shifts east of the Panhandles Friday. A shortwave will cross the flow Saturday with a weak surface front that won't amount to much more than a wind shift Saturday morning as mild temperatures resume. The GFS is trying to generate precip along the southeast zones with this weak front, but this doesn't seem likely given low level moisture having been scoured out with the previous front. Flow aloft gradually becomes more zonal as the next upper trough moves into the Pac NW. Sunday should be another warm, possibly windy day as another lee surface trough develops. Models have really struggled in the extended periods but a stronger cold front does look possible early next week with mostly dry conditions. Ward FIRE WEATHER... Widespread elevated with brief/spotty critical fire weather conditions are expected across the entire Texas and Oklahoma Panhandles this afternoon. RFTI values are currently forecasted to be 1-2 for a good portion of the afternoon with a brief period approaching 3 in the western Texas Panhandle. Did not issue an Red Flag Warning at this time because latest fuels assessment place most of the area around the 75th-89th percentile, and the near critical conditions are not currently expected to last more than about 1-2 hours during the early/mid afternoon as RH values drop to 13-16 percent and twenty foot winds increase out of the southwest at 17-20 mph, gusting to 30-33 mph. It is also thought that the high cloud cover will limit mixing potential some. Current 10z dew points in the southern, central and eastern Texas Panhandle as well as the eastern Oklahoma Panhandle are in the low to mid 30s. The increasing downslope winds will lead to drier dew points this afternoon, but models suggest low level moisture advection will increase dew points after about 20z-21z from southwest to northeast. That being said, if there are some breaks in the cloud cover or significant thinning of clouds, stronger mixing will occur which will lead to stronger winds, warmer temperatures, and drier dew points. Thus, fire officials should stay up to date with the forecast today as updates may be needed. The breezy to windy southwest winds are expected to continue through Thursday. However, surface dew points and increased mid clouds are expected to increase from Wednesday afternoon through Thursday afternoon. Thus, RH values are not expected to drop quite as low Thursday afternoon. However, it does look like elevated fire weather conditions may develop in the northern Texas Panhandle and Oklahoma Panhandle where conditions will be slightly drier (RH around 20 percent). A wind shift is also expected Thursday evening as a cold front moves through with north twenty foot winds at 15-25 mph. Elevated fire weather conditions are possible again on Sunday and Monday afternoon. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/16
Hazardous weather outlook, Feb 14, 4:56 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 456 AM CST Wed Feb 14 2018 OKZ001>003-TXZ001>020-142300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 456 AM CST Wed Feb 14 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Widespread elevated with areas of near critical fire weather conditions are expected this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated Fire Weather conditions will be possible again Thursday, Sunday, and Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to near critical fire weather conditions this afternoon, with elevated conditions possible on Thursday, Sunday and Monday. Ward
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.